Sick of feeling like this

Hi, I have had hypothyroidism for 11 years. I am currently taking 175mcg levothyroxine a day. I feel tired from the minute I wake up til the minute I go to bed. Have headaches throughout the day, hair loss, vision problems, palpitations, chest pains, pins and needles in arms/legs. I am so sick of feeling unwell all of the time. My regular blood tests come back normal. Help!!!! I don't know whether I should ask my doctor for a referral to endocrinologist? Is taking 175mcg thyroxine safe??

4 Replies

  • What are your results ? - with ranges please so people can help to give you advice. Yes your dose is safe. Not sure an Endo will help you. You need to have a full thyroid profile done - TSH - FT4 - FT3 - Anti-TPO - Anti-Tg. Also Ferritin - Folate - Iron - B12 - VitD. FT3 test is IMPORTANT otherwise how do you know that the 175mcg T4 is converting ??

    I am no expert - just learnt from others who know more than me :-)

  • Despite what the doctors tell you, levothyroxine us not always helpful to those of us with hypothyroidism. I suffered like you did, searched the internet and found many reasons why this is so. I was lucky enough to have an endocrinologist who listened to me and who tried me on liothyronine. It helped me immediately, and just to be sure, after a few months of taking it, I went back to the levothyroxine for a while, only to find that the old symptoms returned. Now I take liothyronine only and feel normal again.

    However, there are problems as it is so expensive that my local CCG refuse to pay for it and my own GP is not allowed to issue my prescriptions. I have to have it made up at the hospital and it is reviewed every six months because of the rising costs. I do live in fear that one day the hospital will one day say that they cannot afford to pay for it either. My endocrinologist feels that my body does not do the T4 to T3 conversion. T4 (levothyroxine) is the synthetic drug which is normally prescribed. T3 (liothyronine) is the drug which our bodies need to function. It is used by every organ, tissue and process in our bodily functions. Without it, we become zombies.

    I do not know if this is helpful to you. All I can say is good luck, keep asking questions, and keep researching. Change your doctor if need be, and find a good endocrinologist who will listen to you. xx

  • B12, d3 ferritin, iron... Have you got the results of any tests for these? If not, consider getting a comprehensive test.. £89 with thyroid UK discount from blue horizon....

    If all these are optimised then a saliva test at about £70 might show low adrenal function...

    If only fixing hypothyroidism were as simple as just taking a tablet of levothyroxine..... There would be no need for forums like this one. But the several thousand strong membership confirms that a simple tablet is sadly, not the complete answer.

    Suggest you gave a read of Dr peat fields book..... Your thyroid and how to keep it healthy.. Amazon, less than a tenner...

    And have a look at the site.

    And ask your doctor for blood test results... Let's see if we can collectively work it out.

    Xx. G

  • Others here have already mentioned Vitamin B12 testing. Thyroid disease and B12 def. are linked both ways and symptoms overlap. The symptoms you've described look very much like neurological signs of severe B12 deficiency and should be treated without delay, according to BCSH and UKNEQAS guidelines, as there is a short window before symptoms become permanent.

    Here are links that might help in getting the treatment you need: (Templates and an excellent film)

    (The above latest BMJ research document has a useful summary, if GP won't read complete document).

    Best wishes Jenny for a good outcome.

You may also like...